Article Text

Download PDFPDF

Metformin induced acute pancreatitis precipitated by renal failure
Free
  1. S Mallick
  1. Correspondence to:
 Dr Srikumar Mallick
 srikumarmallickhotmail.com

Abstract

Metformin is a biguanide commonly used in type 2 diabetes and considered to be a safe drug with minimal side effects. Approximately 2% of cases of acute pancreatitis may be caused by drugs, but it is not a known complication of metformin therapy. To date only one case of pancreatitis has been reported in association with metformin, but that was secondary to metformin poisoning (overdose). This is the first reported case of pancreatitis caused by a therapeutic dose of metformin (although in this case renal failure precipitated the metformin toxicity). Severe lactic acidosis is a rare but life threatening complication of metformin, which occurs particularly in patients with renal failure.

  • acute pancreatitis
  • renal failure
  • metformin
  • lactic acidosis
View Full Text

Statistics from Altmetric.com

Footnotes

    Request Permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.